Thursday, June 26, 2008

A Time-Wasting Un-Standardized Test Concerning Wasted Time

It's quiz time here at Burque Babble! Now that I think about it, it's the first quiz we've ever had around here. I'm tingly with excitement, or maybe that's the just all the French Roast I've had this morning (my wife makes it ridiculously "I lived in France for a year" strong coffee).

Here's how it works: Below will be some "information" copy/pasted from a website I'll tell you about later; further below that will be a gap of indeterminate screen inches; and then, finally, after more screen inches, the answer to today's quiz will be shown along with a brief overly long explanation on how the quiz data supposedly relates to global warming, energy prices, my life, the key to everything and thanks for all the fish.

Ready? Let's play....


2008-06-25: Scheduled: 3:55 pm Actual: 9:35 pm Delay: 340 minutes

2008-06-24: Scheduled: 3:55 pm Actual: 10:18 pm Delay: 383 minutes

2008-06-23: Scheduled: 3:55 pm Actual: 9:25 pm Delay: 330 minutes

2008-06-22: Scheduled: 3:55 pm Actual: 8:05 pm Delay: 250 minutes

2008-06-21: Scheduled: 3:55 pm Actual: 7:28 pm Delay: 213 minutes

2008-06-20: Scheduled: 3:55 pm Actual: 8:49 pm Delay: 294 minutes

2008-06-19: Scheduled: 3:55 pm Actual: 7:49 pm Delay: 234 minutes

2008-06-18: Scheduled: 3:55 pm Actual: 9:12 pm Delay: 317 minutes

2008-06-17: Scheduled: 3:55 pm Actual: 9:40 pm Delay: 345 minutes

2008-06-16: Scheduled: 3:55 pm Actual: 7:14 pm Delay: 199 minutes

2008-06-15: Scheduled: 3:55 pm Actual: 6:08 pm Delay: 133 minutes

2008-06-14: Scheduled: 3:55 pm Actual: 7:20 pm Delay: 205 minutes

2008-06-13: Scheduled: 3:55 pm Actual: 5:11 pm Delay: 76 minutes


Okay, to what does the above information pertain? (Now comes the blank screen inches....)


























Geez, it's kinda hard to figure out how much blank space to put here. What is your screen resolution set at? I'm kinda hoping you're almost blind, like me, and it's 640x480 or something gigantic. Anyway, here comes a bit more blank space....













******Caution: Quiz Answer Below*******







Answer: The above data is the scheduled/actual arrival time of the Amtrak Southwest Chief (Train #3) into Albuquerque, New Mexico over the last two weeks. I found this data because your humble blogger is taking (well hopes to take) a wacky train trip from ABQ to Portland via Los Angeles next week. That's 50 hours of train folks (and nope, I'm not paying the exorbitant price of a sleeper car). And yes, you're reading correctly that the Chief has been arriving into ABQ an average of 255 MINUTES LATE the last two weeks.

If you correctly guessed the answer without cheating (e.g., Googling or skipping the all-important blank space) you win...uh...your prize is....uh, how about a FREE SUBSCRIPTION TO BURQUE BABBLE! What a great idea! A free, transferable subscription...gift cards are available. Seriously, if someone comments and says they got the answer fair & square I/we'll think of something (but I promise it will be cheap and marginally exciting).

Here is the spiffy website where I got this information, and now my feeble attempt to explain why I think this might be important:

  • We all know Amtrak is underfunded, and it's common knowledge the train is ALWAYS LATE, but in doing some research I found the whole ALWAYS LATE thing to be somewhat untrue. While U.S. trains aren't as down to the minute reliable as some European (e.g. Germany) trains, by and large most of the time the discrepancy are like 20 minutes late, 10 minutes early, 40 minutes late, 30 minutes late. That sort of thing, which, if you think about it, is pretty much identical to plane travel circa-2008.
  • There are exceptions (like this 255 minutes on average thing), and much of the well-discussed outrageous lateness is due to the fact Amtrak has been funded like the "Sunshine Committee" at a school full of bitter, burned-out teachers (sorry, slight in-joke there). In other words: Amtrak is funded pathetically.
  • Now, lo and behold, the price of gasoline/diesel has skyrocketed. Amtrak ridership is zooming to an all-time high. This has also been helped by the fact that today's airplane travel has all the comfort and ambiance of walking down a street in Kandahar, Afghanistan wearing an "All You Fundamentalist Muslims Suck" t-shirt.
  • Unlike travel through the air, travel along the ground has pitfalls. One of these is flooding, and that's the simple reason the Southwest Chief has been 255 minutes late on average the last two weeks. Flooding in the Midwest altogether stopped train service between Chicago and Kansas City for a number of days. That service just started back up again in the last day or two.
  • Now comes the Grand Unification Theory aspect of all this: The reason the Southwest Chief is STILL massively late to Albuquerque despite the receding of the Midwest floodwaters is that the system is clogged with all these freight trains trying to catch up with delivery of all the stuff they were supposed to be delivering when the floods came and prevented them from getting to Chicago, etc.
  • If you've ever seen the movie "Trading Places" with Eddie Murphy & Dan Ackroyd, this is the "I ain't gonna have no money to buy my son the G.I. Joe with the kung-fu grip" moment...
  • In other words: a pitifully underfunded, largely forgotten Amtrak suddenly becomes popular, but it's already laughable service is further "derailed" by the fact the U.S. rail system thinks of freight over people and isn't even prepared to offer a level of human customer service on par with the terrible, awful, beyond unendurable 2008 airline industry, so those Americans "smart" enough to make the switch from air to rail are immediately discouraged (even if part of the rationale to take the train in the first place was the fact that airline travel has a much bigger carbon footprint than trains), and get so pissed off that they are in a quandary of whether to even bother with the stupid train and start looking up last-minute plane deals to Portland because there is no way in Hell the Southwest Chief is going to get to Los Angeles before the train from LA to Portland leaves, which means your humble blogger would be forced to "catch up" with the northbound train (which does not wait for the Southwest Chief) by getting off the train at Barstow in the middle of the night, taking a bus to Bakersfield and another train from there to Sacramento, thus missing all the outrageously beautiful coastline scenery of the ride between LA and San Luis Obispo which was the biggest reason to take the goddamn train to begin with.
I hope you enjoyed today's quiz. Somehow it kinda degenerated there. I don't know if we'll have another quiz at Burque Babble anytime soon. I'm going to investigate buying a new phone now, as the last phone was smashed against the wall during a call to Amtrak at 1-800-USA-RAIL. ALL ABOARD!



1 comment:

Al said...

It would totally help if you were Superman...in the last Superman movie that I saw, Superman was actually outrunning the Train!

...and this morning about 6:30am, Mr. Brooks had the look of someone who was in a rush to catch a plane or a train...he was getting on the elevator at APS, pulling a bunch of bags and stuff on one of those bag carriers with wheels, like travelers use...he had a cell phone earpiece in his ear(and was talking on the cell phone), like a Presidential Security Guard, and he still managed to say 'good morning' to whoever he saw...